Bruises are most often associated with contact sports, accidents, falling, or even surgery. They form when small blood vessels near the skin’s surface are broken by the impact of a blow or injury. However, there are times when even the most gentle of touches cause bruising. So what factors can cause bruises to appear, seemingly, out of nowhere?

Aging

As you age, blood vessels lose some elasticity and are more prone to breaking. What’s more, your body’s skin and fat tissue naturally begin to thin and provide less cushioning over time.

7 Reasons Your Skin Bruises Easily

The combination of fragile blood vessels, thin skin, and thinning fat tissue most commonly affect the back of the arms and legs. This often leads to large bruises on your arms and legs from the most gentle or even unnoticeable bumps.

Genetics

Although it’s a rare occurrence, inheriting a disorder that causes easy bruising is possible. If at least one of your parents has hereditary a blood disorder, it’s likely that they’ve passed it down to you. Von Willebrand disease and Hemophilia are the most common of these disorders. However, if you experience easy and excessive bruising, it’s important to consult with your doctor.

Muscle Strains

A muscle strain is the stretching or tearing of muscle fibers as a result of physical activity. Although there’s no external trauma to your body, exercise can cause muscle strains and bruises. A mild muscle strain causes soreness and minor bruising, whereas, moderate muscle strains can cause swelling, severe muscle pain, muscle tenderness, and noticeable bruising.

Medication

Certain medications, such as anticoagulants, increase your risk for easy bruising. Anticoagulants, also known as blood thinners, prevent blood from clotting. If your blood isn’t able to clot when blood vessels tear, it easily seeps into your skin, causing bruises from so much as a gentle bump. A few examples of blood thinners are aspirin and nonsteroidal anti-inflammatory drugs (NSAIDs), such as naproxen and ibuprofen.

Corticosteroids are another medication that can lead to easy bruising. Corticosteroids, topical or oral, can cause the skin to thin and remove the cushioning factor that prevents blood vessels from rupturing easily. This, in turn, increases the chance of bruising. If you notice more frequent or larger bruises while taking any blood thinners, discuss it with your doctor.

Sun-Damaged Skin

Over time, over-exposure to the sun can lead to skin conditions, such as actinic purpura. In actinic purpura, harmful UV radiation from the sun damages the collagen, a structural protein, that supports the walls of the blood vessels within the skin. Because the blood vessels are structurally weakened, they become fragile and are more likely to tear following a slight impact on the skin.

Pale Skin

The amount of melanin your body produces directly affects your skin tone. Someone with pale skin produces less melanin than someone with a darker complexion. Pale skin doesn’t mean that your skin is thinner than darker skin, but that your skin doesn’t produce as much melanin.

Blood is a darker color than most of our skin tones. So when blood vessels tear and release blood under our skin, the resulting bruise is visible. The darker your skin tone, the less visible the bruise, and adversely, the lighter your skin tone, the more visible the bruise. Having pale skin doesn’t mean that you bruise easily, but that your bruises are more visible.

Underlying Illness

Bruises are, more often than not, harmless and fade within a few days. In some cases, they can appear spontaneously and can take weeks to fade. This can be the symptom of an underlying serious condition, such as leukemia. Certain types of leukemia can affect platelets, which are small cell fragments that flow through the blood and are responsible for causing blood to clot after you injure yourself. Without platelets, you are more likely to bruise because your body is unable to plug up your bleeding blood vessels.

There are a number of underlying illnesses that can cause your skin to bruise easily. If your bruises occur frequently and do not disappear within a few days, you should contact your doctor immediately.


The information provided herein has been reviewed for accuracy, but cannot be guaranteed to be free of infallalacy. A consultation with a doctor is always needed before receiving treatment of any cosmetic product.

© 2016, 2019 ALLIED MEDICAL AND DIAGNOSTIC SERVICES LLC. ALL RIGHTS RESERVED.

Published: 20161220
Revised: 20190626

Post Author: Dr. Mirza

With over 15 years of experiences as a licensed physician, Dr. Muhammad Mirza is very knowledgeable in cosmetics. Having specialized in neurology, our doctor knows exactly how to contour cosmetic products to your needs perfectly. Dr. Mirza takes his knowledge and shares it on his website, in his offices, and across various other platforms.